Wisconsin, 2010

Drought in Wisconsin, May 18 to 31, 2010

May 18 to 31, 2010 · NWS GRB · 5 events in 5 counties and zones

Dry conditions continued throughout the month of May, causing severe drought (D2) conditions to expand and cover most of north-central and northeast Wisconsin by the middle of the month. Extreme drought (D3) conditions that developed in Florence County expanded to cover about half of Langlade County, most of Northern Marinette County and small part of Northern Oconto County by late May.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Dry conditions continued throughout the month of May, causing severe drought (D2) conditions to expand and cover most of north-central and northeast Wisconsin by the middle of the month. Extreme drought (D3) conditions that developed in Florence County expanded to cover about half of Langlade County, most of Northern Marinette County and small part of Northern Oconto County by late May. Rainfall for the month was 1.85 inches below normal at Antigo (Langlade Co.) and 1.83 inches below normal at Wausaukee (Northern Marinette Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 18, 2:16 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, May 18, 2:16 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
316 AM CDT TUE MAY 18 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY. SURFACE HIGH PRESSURE WILL
CONTROL THE WEATHER THIS PERIOD. SOME HIGH CLOUDS OVER THE
SOUTHERN PART OF THE FORECAST AREA WILL MOVE AWAY EARLY TODAY AS
UPPER LOW OVER OHIO VALLEY MOVES TO THE EAST. WE SHOULD HAVE SOME
HIGH BASED CUMULUS CLOUDS THIS AFTERNOON.

BUFKIT FORECAST SOUNDINGS FROM THE NAM EVEN HAVE SOME CAPE OVER
THE NORTH AND CENTRAL COUNTIES BUT THIS MAY BE DUE TO DEW POINT
VALUES BEING FORECAST TOO HIGH. CLEAR SKIES EXPECTED TONIGHT WITH
SEASONABLE LOW TEMPERATURES. SUNNY SKIES WEDNESDAY WITH
TEMPERATURES A FEW DEGREES WARMER THAN TODAY.

.LONG TERM...WED NGT THRU NXT MON. MAIN FCST CHALLENGE REMAINS THE
FRI/FRI NGT TIME FRAME CONCERNING THE NWD EXTENT OF A MID-LVL
SHRTWV TROF. TEMPS THRU THE PERIOD LOOK TO REMAIN ABV NORMAL.

LITTLE CHG IN THE SYNOPTIC WEATHER PATN OVR NE WI WED NGT WITH
WEAK SFC RDG/STRONGER UPR RDG HOLDING FIRM OVR THE WRN GREAT LKS.
ANOTHER NGT OF MOSTLY CLR SKIES AND LGT WNDS ANTICIPATED...HOWEVER
WITH SHORTER NGTS THIS TIME OF YEAR AND WARM AIRMASS IN PLACE...DO
NOT SEE TEMPS DROPPING OFF MUCH. LOOK FOR READINGS TO SETTLE INTO
THE LOWER 40S NORTH TO PERHAPS AROUND 50 OVR SRN SECTIONS OF THE
FCST AREA AND NEAR LK MI.

BOTH RDGS SHIFT TOWARD THE ERN GREAT LKS RGN ON THU...THEREBY
ALLOWING WNDS TO BECOME MORE SE WITH TIME. 8H TEMPS DO NOT CHG
MUCH (+11C)...BUT WITH A MORE MILD START TO THE DAY...IT APRS THAT
SOME OF THE MORE TYPICAL WARM SPOTS OF NE WI COULD SURPASS THE 80
DEG MARK ON THU. MAY NEED TO NUDGE MAX TEMPS UP A COUPLE OF DEGS
FROM PREV FCSTS.

ATTM THEN SHIFTS TO THE MID-MS VALLEY THU NGT WHERE A MID-LVL
SHRTWV TROF WL BE IN THE PROCESS OF LIFTING NORTH AND EAST. WOULD
EXPECT TO AT LEAST SEE SOME GRADUAL INCREASE IN MID-HI CLDS LTR
THU NGT...BUT NO PCNP CHCS JUST YET. CONTINUED MIDL CONDITIONS
WITH MIN TEMPS ONLY FALLING IN THE UPR 40S TO THE LWR 50S. THERE
IS STILL PLENTY OF DOUBT WITH FRI'S FCST AS TO WHETHER OR NOT ANY
MEASURABLE PCPN WL FALL OVR NE WI AS THE MID-LVL SHRTWV TROF CONTS
TO LIFT NE. MAIN CONCERN IS THAT THE PRIMARY FOCUS FOR PCPN
DEVELOPMENT COULD EASILY TAKE PLACE OVR OHIO/TN RIVER VALLEYS
WHERE BETTER GULF INFLOW...INSTABILITY AND LIFT ALONG WITH A
WRMFNT AND CDFNT TO EXIST. THIS WOULD LEAVE THE NRN EXTENT OF THE
SHRTWV TROF REACHING SW WI BY 00Z SAT WITH SEVERAL WEAK SHRTWVS
MOVG INTO WI/MN/IA. THERE ALSO APRS TO BE AN INVERTED SFC TROF
EXTENDED FROM A SFC LOW NEAR THE ENTRANCE OF THE OHIO RIVER VALLEY
NWWD TOWARD NE IA. ANY FOCUS FOR PCPN MAY OCUR ALONG THIS INVERTED
SFC TROF WHICH WOULD THEN KEEP PCPN TO OUR WEST ON FRI. DO NOT
WISH TO YO-YO WITH THE POPS JUST YET...BUT IF THE MDLS CONT TO
SHOW THIS TREND...THEN POPS MAY NEED TO BE TRIMMED AND MAX TEMPS
RAISED.

THIS INVERTED SFC TROF IS PROGGED TO WEAKEN FRI NGT AS THE MID-LVL
UPR TROF REACHES THE GREAT LKS. EVEN BY THIS TIME...THE BETTER
DYNAMICS ARE FOCUSED OVR THE ERN GREAT LKS/OHIO RIVER VALLEY
LEAVING NE WI WITH WEAK FORCING AND NEGLIGIBLE LIFT. IT APRS THAT
ANY PCPN OVR NE WI WL BE SPOTTY AT BEST WITH PLENTY OF CLDS AND
CONTINUED MILD CONDITIONS. BY SAT...THE REMNANTS OF THE SHRTWV
TROF ARE HEADED EAST WITH ANOTHER UPR RDG ATTEMPTING TO BUILD INTO
WI. SOME OF THE MDLS TRY TO GENERATE A FEW SHWRS ON SAT AS
INSTABILITY INCREASES AND THERE ARE HINTS OF CONVERGING WNDS AT
THE SFC. PREFER TO RUN WITH THE DRY FCST AND ADD A DEG OR TWO TO
THE MAX TEMPS.

FOR THE END OF THE WEEKEND INTO EARLY NXT WEEK...THE FCST WL COME
DOWN TO THE AMPLIFICATION THAT TAKES PLACE ACROSS THE CONUS WITH
TROFFING WEST...RIDGING CNTRL...TROFFING EAST. MORE AMPLIFICATION
WOULD KEEP THE UPR RDG IN OUR GENERAL VCNTY AND PREVENT ANY
ORGANIZED PCPN FROM MOVG INTO THE AREA. CONVERSELY...LESS
AMPLIFICATION WOULD ALLOW THE UPR RDG TO SHIFT EAST AND ALLOW A
FNTL BNDRY TO APPROACH THE RGN AND ALLOW FOR PCPN CHCS TO INCREASE.
SLOW SEEMS TO BE THE WAY TO GO AND EXPECT THE AMPLIFICATION TO BE
RATHER STG ACROSS THE CONUS. IF THIE DOES PLAY OUT CORRECTLY...
INLAND MAX TEMPS IN THE 80S WOULD BE COMMONPLACE WITH 70S LAKESIDE.
ONE COULD NOT RULE OUT A STRAY SHWR OR TSTMS SUNDAY AFTERNOON
DURING PEAK HEATING...BUT WL DEAL WITH THIS POSSIBILITY IN THE
COMING DAYS.
&&

.AVIATION...A GREAT DAY TO FLY WITH GOOD VISIBILITY AND JUST SOME
HIGH BASED CUMULUS CLOUDS IN THE AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/KALLAS
Hazardous weather outlook, May 18, 5:02 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
602 AM CDT TUE MAY 18 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
602 AM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-191115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
602 AM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Northern Marinette

When
May 18, 6:00 AM CST to May 31, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Lincoln

When
May 18, 6:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought, Langlade

When
May 18, 6:00 AM CST to May 31, 11:59 PM CST
Where
Langlade forecast zone
Reported by
Other Federal Agency
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
May 18, 6:00 AM CST to May 31, 11:59 PM CST
Where
Northern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Southern Marinette

When
May 18, 6:00 AM CST to May 31, 11:59 PM CST
Where
Southern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234669, 234672, 234673, 234674, 234675.